Wyoming, 2010

High Wind in Wyoming, December 27, 2010

December 27, 2010 · NWS CYS · 4 events in 4 counties and zones

Strong winds aloft combined with a strong surface pressure gradient produced gusty winds in southeast Wyoming.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds aloft combined with a strong surface pressure gradient produced gusty winds in southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 26, 9:42 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Dec 26, 9:42 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
942 PM MST SUN DEC 26 2010

.UPDATE...TONIGHT...
FORECAST INHERITED FROM THE DAY SHIFT REMAINS IN PRETTY GOOD
SHAPE...AND ONLY HAVE MADE MINOR ADJUSTMENTS TO WIND SPEEDS. ALSO
MADE SOME MINOR ADJUSTMENTS TO THE MOUNTAIN PRECIPITATION CHANCES
FOR TONIGHT BASED ON THE 700 MB FLOW VEERING TO MORE OF A WEST-
NORTHWEST DIRECTION TONIGHT AND THE INDICATION FROM THE 00Z
SOUNDINGS THAT MOISTURE IN THE MID-LEVELS WILL CONTINUE TO ADVECT
INTO THE SOUTHWEST ZONES OVERNIGHT.

&&

.AVIATION...06Z ISSUANCE...
BREEZIER CONDITIONS THAN THE PAST FEW NIGHTS WILL HELP TO KEEP VFR
CONDITIONS ACROSS THE AREA...WITH NO FOG FORMATION EXPECTED
OVERNIGHT. THERE WILL BE A VERY SLIGHT CHANCE FOR SOME MVFR
CEILINGS TO DEVELOP NEAR RAWLINS OVERNIGHT...BUT SATELLITE IMAGERY
THIS EVENING SHOWS A POSSIBLE BACK EDGE TO THE LOW CLOUDS WEST OF
CARBON COUNTY...AND PROBABLY ALONG THE FRONTAL BOUNDARY THAT WILL
BEGIN TO MOVE THROUGH THE AREA. THEREFORE WILL ONLY KEEP SOME
VICINITY SHOWERS IN THE RAWLINS AREA EARLY IN THE TAF PERIOD.
PERIODS OF MOUNTAIN OBSCURATION WILL CONTINUE TO BE POSSIBLE NEAR
THE SIERRA MADRE AND SNOWY RANGES WHERE SOME OROGRAPHIC SHOWERS
WILL STILL BE POSSIBLE OVERNIGHT. ELSEWHERE...EXPECT VFR
CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 224 PM MST SUN DEC 26 2010/

SHORT TERM...TONIGHT THROUGH TUESDAY...
A SHORTWAVE TROUGH WILL MOVE ACROSS THE ROCKIES TONIGHT AND MONDAY
MORNING WITH A SPLIT FLOW ALOFT OVER THE REGION.  THE FEATURE WAS
LOCATED FROM EASTERN IDAHO TO SOUTH CENTRAL UTAH EARLY THIS
AFTERNOON.  PRECIPITATION AHEAD OF THE SHORTWAVE TROUGH WAS OVER
EASTERN IDAHO AND UTAH AS OF 20Z.  THE ASSOCIATED SURFACE COLD FRONT
APPEARED TO BE OVER WESTERN WYOMING EARLY THIS AFTERNOON.  MOISTURE
WILL INCREASE OVER THE CWA WITH THE APPROACH OF THE SHORTWAVE TROUGH.
CLOUDS WILL LOWER AND INCREASE...BUT IT STILL LOOKS LIKE MOST OF ANY
SNOWFALL WILL OCCUR OVER AND NEAR THE SNOWY AND SIERRA MADRE RANGES
TONIGHT AND INTO MONDAY MORNING.  DUE TO CLOUD TOPS WARMING SOME
CURRENTLY UPSTREAM AND QUICK NATURE OF THE STORM SYSTEM HAVE PLACED
ABOUT AN INCH OF NEW SNOW IN THOSE MOUNTAINS ESPECIALLY ABOVE 8500
FEET MSL.  FAIRLY FAST WEST OR NORTHWEST FLOW ALOFT WILL BE OVER THE
REGION THROUGH TUESDAY AFTER THE PASSAGE OF THE SHORTWAVE TROUGH ON
MONDAY.  THERE WILL BE A BRIEF BREAK IN THE CLOUD COVER ...WITH MID
AND HIGH CLOUDS SPREADING BACK OVER THE CWA MONDAY NIGHT AND TUESDAY.
COLD AIR ADVECTION BEHIND THE FRONT AND TROUGH WILL BRING COOLER
TEMPERATURES TO PARTS OF THE REGION ON MONDAY...ESPECIALLY OVER THE
SOUTHEAST WYOMING PLAINS EAST OF THE LARAMIE RANGE.

THE MAIN FORECAST CONCERN THROUGH TUESDAY WILL BE THE STRONG WINDS.
CURRENTLY...WESTERLY SURFACE WINDS WERE GUSTING BETWEEN 40 AND 50
MPH IN SOME AREAS ALONG AND WEST OF THE LARAMIE RANGE.  THE SURFACE
PRESSURE GRADIENT HAS TIGHTENED TODAY AS A SURFACE LOW PRESSURE
TROUGH HAS DEEPENED OVER FAR EASTERN WYOMING.  DURING THAT SAME
TIME...SOUTHWEST WINDS HAVE INCREASED TO 40 KNOTS ON THE LOWEST GATE
OF THE MEDICINE BOW PROFILER.  THE CURRENT WINDS MAY DIMINISH SOME
AFTER SUNSET AND THEN INCREASE TONIGHT AND CONTINUE FOR MUCH OF
MONDAY AS THE SURFACE COLD FRONT APPROACHES AND PASSES.  THE LOW
LEVEL HEIGHT DIFFERENCES THROUGH TUESDAY REMAIN FAIRLY LARGE BETWEEN
KCAG AND KCPR AND CHANGE FROM MORE AT THE 850 MB LEVEL EARLY TONIGHT
TO THE 700 MB LEVEL MONDAY THROUGH TUESDAY.  AT THIS TIME WILL KEEP
WINDS BELOW HIGH WIND CRITERIA BUT KEEP GUSTS BETWEEN 40 AND 50 MPH
ALONG AND WEST OF THE LARAMIE RANGE MONDAY AND TUESDAY.  SPEEDS WILL
BE LOWER OVER THE PANHANDLE DURING THAT TIME.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

TUESDAY NIGHT...RELATIVELY MILD NIGHT DUE TO LOW LEVEL MIXING AND
DECENT SURFACE PRESSURE GRADIENT.

WEDNESDAY...ONE FINAL MILD DAY IN ADVANCE OF THE APPROACHING
SHORTWAVE TROUGH AND COLD FRONT. HIGH TEMPERATURES 30S WEST AND 40S
EAST WITH 1000-500 MB THICKNESSES NEAR 5460 METERS. OROGRAPHIC SNOW
SHOWERS IN THE AFTERNOON ACROSS THE SNOWY RANGE AND SIERRA MADRE
RANGE ON MOIST SOUTHWEST FLOW ALOFT.

WEDNESDAY NIGHT...PREFRONTAL TROUGH AND COLD FRONT BEGIN TO MOVE
EASTWARD ACROSS MUCH OF SOUTHEAST WYOMING WITH CHANCES FOR
OROGRAPHIC AND BAROCLINIC BAND SNOW SPREADING ACROSS
CONVERSE...CARBON AND MUCH OF ALBANY COUNTIES.

THURSDAY...BOTH THE 12Z RUNS OF THE GFS AND ECMWF QUITE SIMILAR IN
500 MB POSITIONING OF CLOSED UPPER LOW ACROSS EASTERN UTAH/WESTERN
COLORADO AT 00Z/FRIDAY...LEADING TO MODERATE TO HIGH CONFIDENCE IN
THEIR RESPECTIVE SOLUTIONS.

EXPECTING SNOW TO BECOME WIDESPREAD DURING THE DAY AS DEEP MOIST
AIRMASS IS LIFTED BY DYNAMICS...OROGRAPHICS...UPSLOPE AND WARM AIR
ADVECTION LIFT ABOVE THE INITIALLY SHALLOW COLD POOL. BLUSTERY NORTH
WINDS WILL OCCUR DUE TO STRONG COLD AIR ADVECTION AS THE SURFACE LOW
DEEPENS SIGNIFICANTLY ACROSS EAST CENTRAL COLORADO. BASED ON
COMBINATION OF FALLING SNOW AND GUSTY WINDS...BLOWING SNOW LOOKS
LIKELY AND HAVE INCREASED SNOW CHANCES TO THE 60 TO 100 PERCENT
CATEGORY...DUE TO HIGH CONFIDENCE...IN THE AFTERNOON. WINTER WEATHER
HIGHLIGHTS WILL BE NEEDED BY LATER SHIFT TEAMS.

THURSDAY NIGHT...SLOW MOVING UPPER LOW PIVOTS NORTHEASTWARD ACROSS
NORTHERN AND NORTHEAST COLORADO...PRODUCING MODERATE TO HEAVY SNOW
AT TIMES ACROSS EASTERN WYOMING AND WESTERN NEBRASKA EAST OF
INTERSTATE 25 ALONG WITH BLUSTERY NORTH WINDS OF 20 TO 35 MPH. 12Z
ECMWF AND GFS SIMILAR SYNOPTICALLY LEADING TO MODERATE TO HIGH
CONFIDENCE IN MODEL SOLUTIONS.

FRIDAY...FORTUNATELY...CLOSED UPPER LOW MOVES PROGRESSIVELY
NORTHEAST INTO THE DAKOTAS BY 00Z/SATURDAY WITH SNOW CHANCES
DECREASING ACROSS OUR COUNTIES FROM WEST TO EAST...THOUGH IT WILL BE
QUITE BLUSTERY AND COLD WITH MAXIMUM TEMPERATURES ONLY IN THE SINGLE
DIGITS AND TEENS.

SATURDAY...CONTINUED COLD BUT LIKELY DRY AS LOW AND MID LEVEL
MOISTURE WANES.

SUNDAY...LOW AMPLITUDE SHORTWAVE RIDGING ALOFT PREVAILS...KEEPING IT
DRY.

AVIATION...00Z TAF ISSUANCE...
VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY OVER THE CWA.  CLOUDS
WILL INCREASE AND LOWER THROUGH 12Z AS A WEAK STORM SYSTEM MOVES
ACROSS THE CWA.  LIGHT SNOW WILL FALL OVER THE MOUNTAINS BETWEEN
04Z AND 15Z WITH THE SNOWY RANGE OBSCURED DURING THAT TIME.
OTHERWISE...BASES WILL LOWER TO AROUND 5 THOUSAND FEET AGL AT KRWL
AND KSAA EARLY TONIGHT AND CONTINUE THROUGH 12Z.  WESTERLY WINDS
WILL GUST AS HIGH AS 45 KNOTS IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE TONIGHT AND MONDAY WITH GUSTS AS HIGH AS 35 MPH OVER
THE PANHANDLE.

FIRE WEATHER...
SNOW WILL FALL OVER THE SNOWY RANGE LATE TONIGHT AND MONDAY MORNING.
OTHERWISE...THE DISTRICT WILL BE DRY THROUGH TUESDAY.  THE
TEMPERATURES WILL BE NEAR OR JUST ABOVE NORMAL THROUGH WEDNESDAY.
THE MAIN CONCERN WILL BE WESTERLY WINDS GUSTING AS HIGH AS 50 MPH
THROUGH TUESDAY IN AREAS ALONG AND WEST OF THE LARAMIE RANGE.
FURTHER TO THE EAST...WIND GUSTS WILL BE AS HIGH AS 35 MPH DURING
THAT TIME.  A STORM SYSTEM WILL AFFECT THE REGION THE LAST HALF OF
THIS WEEK...WITH MUCH COLDER TEMPERATURES...SNOW AND WINDY
CONDITIONS.  THE WINTRY WEATHER WILL MAINLY BE ON THURSDAY AND
FRIDAY OVER THE CWA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

UPDATE/AVIATION...CARPENTER
SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM...RUBIN
Hazardous weather outlook, Dec 26, 1:40 PM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MST SUN DEC 26 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-272045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
140 PM MST SUN DEC 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR
THROUGH THIS EVENING...ALONG AND WEST OF THE LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG STORM SYSTEM WILL BEGIN TO AFFECT CARBON COUNTY AND THE
SNOWY RANGE ON WEDNESDAY...SPREADING EAST OVER ALL OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE BY THURSDAY AFTERNOON.

A POTENT COLD FRONT WILL SWEEP ACROSS WEDNESDAY NIGHT AND EARLY
THURSDAY...USHERING IN MUCH COLDER TEMPERATURES...BLUSTERY NORTH
WINDS AND WIDESPREAD SNOW...WHICH WILL LIKELY BE MODERATE TO HEAVY
AT TIMES ON THURSDAY AND THURSDAY NIGHT...PRIMARILY EAST OF
INTERSTATE 25. AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES WILL
OCCUR. TRAVEL MAY BECOME HAZARDOUS WEDNESDAY NIGHT THROUGH FRIDAY
ALONG WITH POSSIBLE SIGNIFICANT SNOW ACCUMULATIONS...ESPECIALLY
EAST OF INTERSTATE 25.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Special weather statement, Dec 26, 11:47 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1147 PM MST SUN DEC 26 2010

WYZ106-110-116-117-271200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
1147 PM MST SUN DEC 26 2010

...STRONG AND GUSTY WINDS AND AREAS OF BLOWING SNOW OVERNIGHT...

STRONG AND GUSTY WINDS WILL CONTINUE ACROSS THE FAVORED WIND AREAS
OVERNIGHT ALONG INTERSTATE 80 NEAR ARLINGTON AND ACROSS THE
SUMMIT OF THE LARAMIE RANGE...AND ALONG INTERSTATE 25 BETWEEN
CHUGWATER AND WHEATLAND.

IN ADDITION...THE WINDS ACROSS THE SUMMIT OF THE LARAMIE RANGE
WILL CONTINUE TO CAUSE SNOW ALREADY ON THE GROUND TO BLOW ACROSS
ROADWAYS CREATING POTENTIAL FOR SLICK DRIVING CONDITIONS.

THOSE TRAVELING THROUGH THESE AREAS SHOULD BE PREPARED FOR SLICK
ROADWAYS...AND WIND GUSTS TO AROUND 45 TO 55 MPH OVERNIGHT.

CARPENTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 27, 1:46 AM MST to 7:31 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington recorded wind gusts in excess of 58 mph between 146 and 731 AM with a peak gust of 66 mph at 501 and 506 AM.

High Wind, South Laramie Range

When
December 27, 2:30 AM MST to 4:30 AM MST
Where
South Laramie Range forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Lynch recorded sustained winds in excess of 40 mph early in the morning.

High Wind, Central Laramie Range and Southwest Platte County

When
December 27, 2:30 AM MST to 4:30 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux recorded sustained winds in excess of 40 mph.

High Wind, South Laramie Range Foothills

When
December 27, 2:00 PM MST to 4:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Wyo Hill recorded both high gusts and sustained winds, peak gust was 66 mph with sustained winds between 45 to 55 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266971, 266972, 266973, 266974.